Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 27, NWS Wichita, KS

June 7, 2021Chautauqua County, Cowley County, Elk County, Kansas

NWS Wichita, KS issued this areal flood warning at Jun 7, 2021, 7:53 AM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2021, 7:53 AM CDT (12:53 UTC)
Expired
Jun 7, 2021, 11:45 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 94 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WGUS43 KICT 071253
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
753 AM CDT Mon Jun 7 2021

KSC019-035-049-071645-
/O.NEW.KICT.FA.W.0027.210607T1253Z-210607T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-Cowley KS-Elk KS-
753 AM CDT Mon Jun 7 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Eastern Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 1145 AM CDT.

* At 753 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. 1 to 2 inches of rain has fallen.

* Some locations that will experience flooding include...
  Sedan, Cedar Vale, Grenola, Peru, Chautauqua, Elgin and Cambridge.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area over the next 2 to 3 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3700 9653 3700 9668 3748 9669 3748 9668
      3748 9667 3748 9666 3748 9665 3748 9649
      3737 9643 3730 9628 3730 9627 3730 9607
      3700 9604

$$

Martin
1 follow-up statement
484 
WGUS83 KICT 071636
FLSICT

Flood Statement
National Weather Service Wichita KS
1136 AM CDT Mon Jun 7 2021

KSC019-035-049-071646-
/O.EXP.KICT.FA.W.0027.000000T0000Z-210607T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-Cowley KS-Elk KS-
1136 AM CDT Mon Jun 7 2021

...FLOOD WARNING WILL EXPIRE AT 1145 AM CDT THIS MORNING FOR EASTERN 
COWLEY, CHAUTAUQUA AND SOUTHWESTERN ELK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3700 9653 3700 9668 3748 9669 3748 9668
      3748 9667 3748 9666 3748 9665 3748 9649
      3737 9643 3730 9628 3730 9627 3730 9607
      3700 9604

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 7, 6:18 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 7, 6:18 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
618 AM CDT Mon Jun 7 2021

.SHORT TERM...(Today through Thursday)
Issued at 313 AM CDT Mon Jun 7 2021

Water vapor imagery shows pesky upper low spinning over northeast
OK with another upper impulse approaching the southern CA coast.
At the surface, weak lee troughing is in place with a large area
of return flow across the Plains into the Mississippi Valley.

Weak upper low will lift into far eastern KS and MO today. Rich
low level moisture will remain in place with plenty of
instability with the airmass remaining uncapped. Just like the
last couple of days, should see at least some iso-sct shower and
storm activity associated with the upper low with areas southeast
of the KS Turnpike having the highest chances. Outside of a few
rogue showers over southeast KS, current thinking is that most of
the area will remain dry tonight. Same thing can be expected Tue,
with just some iso-sct showers and storms over far southeast KS
as the upper impulse continues to very slowly push east.
Confidence is high that we are not looking at any severe storms
with this activity, with just some brief heavy rain and gusty
winds the main threats.

By Wed morning, what is left of this upper feature will be over
the Mid Mississippi Valley and moving into the Ohio Valley.
Meanwhile over the West Coast, sharp upper troughing will be
approaching Northern CA into the Pacific NW with upper ridging
building from northern Mex into the southern Plains allowing above
normal heat to build into the area through Thu.

Seasonal temps can be expected today with highs in the mid and
upper 80s with readings a few degrees higher for Tue. By Wed,
much of the area should be in the low 90s with heat indices
expected to be in the 100 to 105 degree range for much of south
central KS by Thu afternoon.

.LONG TERM...(Friday through Sunday)
Issued at 313 AM CDT Mon Jun 7 2021

By Thu evening, shortwave trough will be lifting across the
Northern Rockies and into the Northern Plains by early Fri
morning. This will allow a weak cold front to push through on Fri,
flipping winds around to the north. Confidence in storms along the
front is low at this time, mainly due to very warm mid level temps
and capping issues. However, this front will usher-in some
slightly cooler temps for the weekend, with highs topping out
around 90 degrees.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 616 AM CDT Mon Jun 7 2021

VFR conditions are expected across the region for most of this TAF
period. The fist 12 hours may have some scattered showers or an
isolated thunderstorm with KCNU the mostly likely terminal to
experience this activity. The Ceilings are expected to remain in
the VFR category at this time. By 00Z, some areas may see some
MVFR ceilings but feel this chance is limited at this time.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    84  67  87  71 /  20  10  10  10
Hutchinson      85  67  88  70 /  20  10  10  10
Newton          83  67  87  70 /  20  10  10  10
ElDorado        83  67  86  70 /  30  10  10  10
Winfield-KWLD   83  68  87  71 /  30  20  10  10
Russell         88  66  89  68 /  10  10   0  10
Great Bend      87  66  88  69 /  10  10   0  10
Salina          87  67  90  70 /  10  10  10  10
McPherson       85  67  88  70 /  20  10  10  10
Coffeyville     82  67  84  70 /  40  20  30  20
Chanute         83  67  85  70 /  40  20  30  20
Iola            83  67  85  70 /  40  20  30  20
Parsons-KPPF    82  67  84  70 /  50  20  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ELM
Hazardous weather outlook, Jun 7, 4:50 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
450 AM CDT Mon Jun 7 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
450 AM CDT Mon Jun 7 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few storms will be possible today and tonight for areas generally
southeast of the Kansas Turnpike. Strong or severe storms are not
expected with this activity. However, brief heavy downpours and
gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered storms will be possible over far southeast Kansas Tuesday
and Tuesday night. Strong or severe storms are not expected.

Heat indices will rise above the century mark for portions of south
central Kansas on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:10 PM CDTSpecial Weather StatementICTRice50 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.